Alert archive / Kentucky / Flash Flood Warnings in 2010

Flash Flood Warning 37, NWS Wilmington, OH

July 20, 2010Bracken County, Mason County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 20, 2010, 11:02 PM EDT for Bracken County, Mason County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 11:02 PM EDT (03:02 UTC)
Expired
Jul 21, 2010, 2:00 AM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Bracken County, KY, Mason County, KY

The radar

The Cincinnati radar (KILN), 87 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
717 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:02 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 20, 11:02 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1102 PM EDT TUE JUL 20 2010

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STRETCHED ACROSS THE
MID MISSISSIPPI AND OHIO VALLEYS THROUGH THE WEEK. SEVERAL
DISTURBANCES WILL MOVE EASTWARD THROUGH THE REGION...RESULTING IN
CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SHOWERS AND THUNDERSTORMS ARE MOVING THROUGH THE SOUTHERN THIRD
OF THE FORECAST AREA AT THIS TIME. BUT SCATTERED ACTIVITY MAY
CONTINUE IN THIS SAME AREA THROUGH THE NIGHT AS AN AXIS OF
MOISTURE CONVERGENCE HAS SET UP FROM CENTRAL ILLINOIS INTO WESTERN
WEST VIRGINIA. IF THIS DOES CONTINUE THEN THE FLOOD THREAT WILL
INCREASE ALONG AND SOUTH OF THE OHIO RIVER. APPEARS THAT NORTHERN
ZONES WILL BE DRY THROUGH THE NIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TRICKY CONVECTIVE FORECAST WILL CONTINUE WEDNESDAY WITH ZONAL FLOW
ALOFT AND EMBEDDED DISTURBANCES PROVIDING FOCUSING AT VARIOUS
TIMES.

AGAIN...FEEL THE BETTER CHANCE FOR PRECIPITATION LOOKS TO BE IN
THE SOUTHERN HALF OF THE CWA...CLOSER TO THE BOUNDARY AND THE
LIKELY BETTER INSTABILITY. AS IS USUALLY THE CASE...LINGERING
CLOUD COVER WILL PLAY A BIG ROLE IN WHAT AREAS ACTUALLY DO GET
ENOUGH SUN TO DESTABILIZE MORE SIGNIFICANTLY.

WITH THE AMOUNT OF SUN BEING THE MAIN QUESTION MARK FOR
TEMPERATURES...WILL GO CLOSE TO THE MIDDLE OF THE ROAD WITH
GUIDANCE (BIAS-CORRECTING THE NAM OR SREF LOOKED REASONABLE). THIS
PUTS VALUES SIMILAR TO WHAT IS OUT THERE TODAY.

BY WEDNESDAY NIGHT...A DRY PUSH WILL BE COMING IN FROM THE
NORTH...HELPING TO TEMPORARILY END THE CHANCE OF PRECIPITATION FOR
THE NORTHERN THIRD OF THE CWA. THIS WILL ALSO HELP LOWS DROP A BIT
LOWER THAN SEEN IN THE PRECEDING COUPLE OF NIGHTS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS AGREE ON MIN/LULL IN TS ACTIVITY THU NGT INTO FRI WITH FNT
TO THE N. GFS IS QUICKER IN PUSHING THE SFC LOW E ALONG WITH CDFNT
AND PCPN. LEANED TOWARDS THE SLOWER EC SOLUTION BASED ON THOUGHTS
ABOVE. SO KEPT PCPN IN SAT INTO SAT NGT.

HIGH PRESSURE BUILDS IN FOR THE LATER PART OF THE FORECAST PERIOD.

FOR TEMPS...WENT A MODEL BLEND OF GFS MOS/HPC. LOOKS LIKE FRI
WILL BE THE WARMEST DAY OF THE PERIOD WITH THE REGION WARM
SECTORED.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
APPEARS THAT VFR CONDITIONS WILL PREVAIL THROUGH THE NIGHT. THERE
IS A CHANCE OF ADDITIONAL STORMS MOVING INTO THE REGION AFTER 12Z
WITH A HIGHER PROBABILITY FOR THE CINCINNATI AREA. CONSIDERABLE
UNCERTAINTY IN THIS REGARD AND HAVE ONLY INCLUDED A CB QUALIFIER
AT KCVG AND KLUK. CUMULUS WILL DEVELOP DURING THE DAY WITH
RELATIVELY LOW BASES.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY AND AGAIN SATURDAY
THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HATZOS
NEAR TERM...
SHORT TERM...HATZOS
LONG TERM...CONIGLIO
AVIATION...
Hazardous weather outlook, Jul 20, 4:55 AM EDT, 18 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
455 AM EDT TUE JUL 20 2010

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
455 AM EDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. A FEW OF THESE THUNDERSTORMS MAY BE CAPABLE
OF PRODUCING DAMAGING WIND GUSTS. HEAVY RAIN WILL ALSO BE
POSSIBLE...WHICH MAY LEAD TO AREAS OF MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT. DAMAGING WIND GUSTS AND HEAVY RAIN WILL BE POSSIBLE WITH
SOME OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND WEDNESDAY.

In the hours before

Special weather statement, Jul 20, 6:18 PM EDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
618 PM EDT TUE JUL 20 2010

KYZ092-093-096-OHZ077>079-202300-
CAMPBELL KY-KENTON KY-PENDLETON KY-CLERMONT OH-HAMILTON OH-BROWN OH-
618 PM EDT TUE JUL 20 2010

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
BROWN...SOUTHEASTERN HAMILTON...CLERMONT...NORTHEASTERN
PENDLETON...KENTON AND CAMPBELL COUNTIES THROUGH 700 PM EDT...

AT 616 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS EXTENDING FROM
NEAR TAYLOR MILL TO FEESBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN CAN BE EXPECTED.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...COLD SPRING...HIGHLAND
HEIGHTS...SILVER GROVE...MELBOURNE...GEORGETOWN...BETHEL...AMELIA...
ANDERSON TOWNSHIP...WITHAMSVILLE...BATAVIA...WILLIAMSBURG AND
MILFORD.

ALSO...SALTAIR...CRESTVIEW...FEESBURG...BLAIRSVILLE...NICHOLSVILLE...
NEW PALESTINE...LINDALE AND HAMERSVILLE ARE NEAR THE PATH OF THESE
LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

REMAIN ALERT IN CASE THESE STORMS STRENGTHEN FURTHER...AND WARNINGS
BECOME NECESSARY.

LAT...LON 3887 8449 3900 8457 3926 8414 3909 8387
      3902 8387 3902 8374 3898 8368 3879 8400

HATZOS
Special weather statement, Jul 20, 6:51 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT TUE JUL 20 2010

OHZ070-071-077-202330-
HAMILTON OH-BUTLER OH-WARREN OH-
651 PM EDT TUE JUL 20 2010

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WARREN...SOUTHEASTERN
BUTLER AND NORTHEASTERN HAMILTON COUNTIES THROUGH 730 PM EDT...

AT 649 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PLEASANT
RUN...MOVING EAST AT 20 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...FOREST PARK...
FAIRFIELD...HAMILTON...WYOMING...SPRINGDALE...SHARONVILLE...BLUE
ASH...MONROE...MASON...LOVELAND AND LEBANON.

ALSO...PLEASANT RUN FARM...GREENHILLS...LOCKLAND...WOODLAWN...LINCOLN
HEIGHTS...GLENDALE...EVENDALE AND BECKETT RIDGE ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3957 8417 3930 8412 3919 8462 3936 8466

HATZOS
Local storm report, Jul 20, 9:57 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 PM EDT TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       3 ESE TOLLESBORO        38.55N 83.52W
07/20/2010  E1.69 INCH       LEWIS              KY   TRAINED SPOTTER

            TOTAL FOR 07/20 AS OF 950 PM. SPOTTER LOCATION IS SOUTH
            OF RIBOLT.

&&

HATZOS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:47 PM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont3 hr
Jul 21, 12:54 AM EDTFlash Flood WarningILNScioto3 hr
Jul 21, 4:01 AM EDTFlash Flood WatchILNAdams, Brown, Clermont, Scioto16 hr
Jul 21, 11:42 AM EDTAreal Flood AdvisoryILNBrown, Clermont3 hr
Jul 21, 2:55 PM EDTAreal Flood AdvisoryILNClermont5 hr
Jul 21, 3:21 PM EDTAreal Flood AdvisoryILNAdams, Brown3 hr
Jul 20, 8:12 PM EDTAreal Flood AdvisoryILNLewis3 hr
Jul 20, 10:11 PM EDTFlash Flood WarningILNLewis4 hr
Jul 20, 11:36 PM EDTSevere Thunderstorm WarningILNMason, Robertson26 min
Jul 21, 12:18 AM EDTSpecial Weather StatementILNLewis27 min
Jul 21, 12:21 AM EDTSevere Thunderstorm WarningILNLewis12 min
Jul 21, 12:32 AM EDTFlash Flood WarningILNBracken, Mason118 min
Jul 21, 1:59 AM EDTFlash Flood Warning EmergencyILNLewis, Mason4 hr
Jul 21, 3:46 AM EDTAreal Flood AdvisoryILNOwen2 hr
Jul 21, 5:45 AM EDTAreal Flood WarningILNLewis, Mason8 hr
Jul 21, 4:18 PM EDTAreal Flood AdvisoryILNLewis, Mason2 hr
Jul 21, 4:22 PM EDTSpecial Weather StatementILNMason53 min
Jul 21, 5:05 PM EDTSpecial Weather StatementILNCampbell, Kenton55 min
Jul 21, 5:28 PM EDTFlash Flood WarningILNCampbell, Kenton2 hr

Nearby

Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.